Reaction to biological drugs: infliximab for the treatment of toxic epidermal necrolysis subsequently triggering erosive lichen planus

Authors


  • Conflict of interest: none declared.

Dr Fiona Worsnop, Department of Dermatology, St George’s Hospital, Blackshaw Road, London SW17 0QT, UK
E-mail: fionaworsnop@nhs.net

Summary

Toxic epidermal necrolysis (TEN) is a rare, life-threatening skin reaction for which there is currently has no standardized treatment, despite its significant mortality. Biological agents such as tumour necrosis factor (TNF)-α antagonists are emerging as a novel treatment for patients with TEN. We report a 32-year-old woman who developed TEN secondary to sulfasalazine, which was treated with infliximab. The infliximab treatment subsequently triggered erosive lichen planus (LP) involving the mouth and vulva. Clinicians should be aware that TNF-α antagonists can cause LP as a paradoxical complication of treatment.

Ancillary